Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 64, NWS Norman, OK

September 13, 1997Kingfisher County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 13, 1997, 7:40 PM CDT for Kingfisher County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 1997, 7:40 PM CDT (00:40 UTC)
Expired
Sep 13, 1997, 10:00 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingfisher County, OK

The radar

The Norman radar (KTLX), 69 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 140042
FFWOKC
OKC073-140300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SAT SEP 13 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN KINGFISHER

INCLUDING THE FOLLOWING LOCATIONS
     OKARCHE

A PERSISTANT CLUSTER OF THUNDERSTORMS HAS PRODUCED RAINFALL OF OVER 4
INCHES JUST SOUTH OF KINGFISHER. THE STORMS WILL LIKELY CONTINUE THROUGH
AT LEAST 815 PM...AND THIS ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLASH
FLOODING. UNCLE JOHNS CREEK TO THE SOUTH OF KINGFISHER MAY OVERFLOW ITS
BANKS...SO NEARBY RESIDENTS SHOULD PREPARE TO MOVE TO HIGHER GROUND ON
SHORT NOTICE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

CHURCHILL

LAT...LON 3572  9769 3572  9800 3582  9804 3584  9769

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:08 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 13, 2:08 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT SAT SEP 13 1997

THE MID-LEVEL TROUGH THAT IS ASSOCIATED WITH THE AREA OF SHOWERS
ACROSS EASTERN OKLAHOMA IS NOT MOVING VERY QUICKLY ACROSS THE STATE.
WATER VAPOR AND WIND PROFILER INFORMATION INDICATE THAT THE FEATURE
RANGES FROM NORTHEAST OKLAHOMA TO THE WEST CENTRAL PART OF THE STATE
EARLY THIS AFTERNOON.  THIS WILL BE THE REASON FOR A CONTINUE CHANCE
OF SHOWERS INTO THE EVENING TO THE SOUTH OF THIS FEATURE.  AS IT
LEAVES THE STATE LATER TONIGHT, MID-LEVEL SUBSIDENCE AND THE LACK OF
ANY SURFACE LIFTING FEATURE SHOULD KEEP SUNDAY RAIN-FREE.  HOWEVER,
ANOTHER MID/UPPER LEVEL FEATURE, APPARENT IN WATER VAPOR IMAGERY OVER
THE SOUTHWEST U.S. WILL LIKELY MOVE NORTHEAST OVER THE BUILDING
EASTERN ROCKIES RIDGE SUNDAY BUT HAVE SOME INFLUENCE IN NORTHERN
OKLAHOMA BY SUNDAY EVENING.  AS THE SOUTHERN EXTENT OF THIS TROUGH
MOVES THROUGH THE STATE ON MONDAY, A CHANCE FOR SHOWERS AND STORMS
WILL EXIST IN MOST AREAS.

FCSTID = 9
OKC   69  91  70  90 /  20   0  10  20
HBR   67  94  68  93 /  20   0  20  20
SPS   71  96  73  94 /  20   0  10  20
GAG   66  93  67  89 /   0   0  30  20
PNC   70  92  70  88D /  10  10  30  30
DUA   69  91  71  90 /  20   0  10  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 13, 6:20 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
620 PM CDT SAT SEP 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 N PUTNAM                OK   68 MPH WIND GUST MEASURED
09/13/97   DEWEY                          OKLAHOMA MESONETWORK
Local storm report, Sep 13, 6:26 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
620 PM CDT SAT SEP 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 N PUTNAM                OK   68 MPH WIND GUST MEASURED
09/13/97   DEWEY                          OKLAHOMA MESONETWORK
Local storm report, Sep 13, 7:05 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0705 PM CDT SAT SEP 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    6 SW WASHINGTON           OK   65 MPH WIND GUST MEASURED
09/13/97   MCCLAIN                        OKLAHOMA MESONETWORK

FM
Local storm report, Sep 13, 7:12 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0705 PM CDT SAT SEP 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    6 SW4 WASHINGTON           OK   65 MPH WIND GUST MEASURED
09/13/97   MCCLAIN                        OKLAHOMA MESONETWORK

FM
Local storm report, Sep 13, 7:30 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
730 PM CDT SAT SEP 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 NW PUTNAM               OK   EST. 65 MPH WIND
09/13/97   DEWEY

FM
Local storm report, Sep 13, 7:33 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
730 PM CDT SAT SEP 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 NW PUTNAM               OK   EST. 65 MPH WIND
09/13/97   DEWEY

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:25 PM CDTSevere Thunderstorm WarningOUNCuster35 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.